On the optimal strategy for an isotropic blocking problem

Alberto Bressan, Tao Wang

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

This article is concerned with a dynamic blocking problem, originally motivated by the control of wild fires. It is assumed that the region R(t) ⊂ ℝ 2 burned by the fire is initially a disc, and expands with unit speed in all directions. To block the fire, a barrier Γ can be constructed in real time, so that the portion of the barrier constructed within time t has length ≤ σt, for some constant σ > 2. We prove that, among all barriers consisting of a single closed curve, the one which minimizes the total burned area is axisymmetric, and consists of an arc of circumference and two arcs of logarithmic spirals.

Original languageEnglish (US)
Pages (from-to)125-145
Number of pages21
JournalCalculus of Variations and Partial Differential Equations
Volume45
Issue number1-2
DOIs
StatePublished - Sep 1 2012

Fingerprint

Optimal Strategy
Fires
Arc of a curve
Equiangular spiral
Circumference
Closed curve
Expand
Minimise
Unit

All Science Journal Classification (ASJC) codes

  • Analysis
  • Applied Mathematics

Cite this

@article{8e6b5e17fe5243c3ab2b173373326c16,
title = "On the optimal strategy for an isotropic blocking problem",
abstract = "This article is concerned with a dynamic blocking problem, originally motivated by the control of wild fires. It is assumed that the region R(t) ⊂ ℝ 2 burned by the fire is initially a disc, and expands with unit speed in all directions. To block the fire, a barrier Γ can be constructed in real time, so that the portion of the barrier constructed within time t has length ≤ σt, for some constant σ > 2. We prove that, among all barriers consisting of a single closed curve, the one which minimizes the total burned area is axisymmetric, and consists of an arc of circumference and two arcs of logarithmic spirals.",
author = "Alberto Bressan and Tao Wang",
year = "2012",
month = "9",
day = "1",
doi = "10.1007/s00526-011-0453-4",
language = "English (US)",
volume = "45",
pages = "125--145",
journal = "Calculus of Variations and Partial Differential Equations",
issn = "0944-2669",
publisher = "Springer New York",
number = "1-2",

}

On the optimal strategy for an isotropic blocking problem. / Bressan, Alberto; Wang, Tao.

In: Calculus of Variations and Partial Differential Equations, Vol. 45, No. 1-2, 01.09.2012, p. 125-145.

Research output: Contribution to journalArticle

TY - JOUR

T1 - On the optimal strategy for an isotropic blocking problem

AU - Bressan, Alberto

AU - Wang, Tao

PY - 2012/9/1

Y1 - 2012/9/1

N2 - This article is concerned with a dynamic blocking problem, originally motivated by the control of wild fires. It is assumed that the region R(t) ⊂ ℝ 2 burned by the fire is initially a disc, and expands with unit speed in all directions. To block the fire, a barrier Γ can be constructed in real time, so that the portion of the barrier constructed within time t has length ≤ σt, for some constant σ > 2. We prove that, among all barriers consisting of a single closed curve, the one which minimizes the total burned area is axisymmetric, and consists of an arc of circumference and two arcs of logarithmic spirals.

AB - This article is concerned with a dynamic blocking problem, originally motivated by the control of wild fires. It is assumed that the region R(t) ⊂ ℝ 2 burned by the fire is initially a disc, and expands with unit speed in all directions. To block the fire, a barrier Γ can be constructed in real time, so that the portion of the barrier constructed within time t has length ≤ σt, for some constant σ > 2. We prove that, among all barriers consisting of a single closed curve, the one which minimizes the total burned area is axisymmetric, and consists of an arc of circumference and two arcs of logarithmic spirals.

UR - http://www.scopus.com/inward/record.url?scp=84865651022&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84865651022&partnerID=8YFLogxK

U2 - 10.1007/s00526-011-0453-4

DO - 10.1007/s00526-011-0453-4

M3 - Article

VL - 45

SP - 125

EP - 145

JO - Calculus of Variations and Partial Differential Equations

JF - Calculus of Variations and Partial Differential Equations

SN - 0944-2669

IS - 1-2

ER -